Thank you for the time and effort you put into this website by providing informative and comforting information!
I was recently diagosed positive (4/14/06), but was fortunate to be tested and diagonosed during the window when a second band on my Western Blot was turning positive. I have been blessed in becoming asscociated with UCLA's CARE clinic in Los Angeles.
As of 4/17/06, my TD4 absoulte are 599 and my viral load was 77,900 (4/6/06). No action or medications are being prescribed at this time. My question: I am experiencing a slight "metallic taste" in my mouth, which comes and goes. The taste is reminiscent one sometimes gets when taking antibiotics.
Have you ever heard of this, or is this "normal" given my recent diagonsis?
Thank you for your time!
Hi Metallic Mouth,
Sorry to hear about your recent diagnosis, but I'm glad you are hooked into an excellent HIV/AIDS health care setting. The director of research there, Dr. Ron Mitsuyasu, is a good friend of mine. Please send him my best regards if you happen to see him.
Regarding your intermittent metallic taste, I wouldn't say taste perversion is "normal," but since it comes and goes, I also don't believe it's anything serious. You're correct: medications are often the cause not only antibiotics, but other meds can do this as well, even some "over the counter" products. I get a severe taste-perversion syndrome whenever I have to eat dinner at my in-laws' house. But perhaps that is normal, as they are Norwegian (read: cooking-challenged) and I'm Italian (read: good cooking and tasty foods are a way of life!) At any rate, next time you visit the UCLA CARE clinic, mention the taste problem to your HIV specialist. He or she will examine your mouth, check for acid reflux and other common ailments, review medication side effects of any non-HIV meds you may be taking, etc.
Stay well, Metallic Mouth Guy!